Fosomax?

Hello! I recently had a bone density test. My dr said it is just under the number for osteoporosis and wants me to take fosomax. After looking it up, i am worried about taking it, however i don't want to ignore this problem. I funny have any symptoms or signs of osteoporosis and I am a very active person. Any suggestions about taking fosamax?

Thank you

6 Replies

oldestnewest
  • ask to try the other available tablets first. as Alendronic Acid ( fozzimax) is the cheapest one.

  • Hi . I am in a similar situation to you .I was diagnosed in August of this year .However as I have never broken a bone and am fairly young I have decided not to go down the drug route.I was prescribed A.Acid but I will not touch it .(this is only my opinion) I think it causes more harm than good .I wouldnt be suprised if it is withdrawn sometime in the near future!

    I have only joined this forum this year and see that others Heron ? have gone down the same non drug route.I am eating an alkaline diet etc .I am keeping an eye on my vitamin D levels. As well as walking everywhere ( I dont drive) I am doing Tai Chi,pilates and yoga .

    I almost think that even if I broke a bone I would not take any drugs as I do not believe they strengthen your bones .Indeed from what I have read they infact weaken them!

    Also say you were borderline Osteoporosis (Osteopenic) well I would certainly not take it but try and do it naturally (again my opinion and not necessary the right one)

    Also the DXA machines... well are they so really acurate ? Do they really tell the whole picture about our bones ? In fact until recently there was only Osteoporosis and now there is Osteopenia ! How ridiculous! (but another name for an "illness" that needs drugs)

    On reading various pedictions by drugs companiesin the growth market for Osteoporosis drugs I feel even more suspicious. Especially as I know that if i took A.A I would have to take another drug Omeprazole (according to my GP)to soothe the acidic effects of the drug on my stomach which is prone to acidity .Omeprazole is a PPI drug that causes Osteoporosis after long term use!

    I think it also depends on how old you are etc ?

    I hope you choose what is right for you though .Give the Nos Nurses a call if you can as they can help you in a non bias way .I wish you well :)

  • Yes Pippascat I find your post on my thinking somewhat..I have been on Omaprazole for years , taking myself off them a bit and drinking Kefir..the DExa lady said they can damage bones...I am not taking the Bis....at the moment but am taking the Vid D3...I am 81 ..Year my Mum who died at 96 in had dowergrs

    hump in her last few years, and my Gra.lived to 86 and I remember she was a bit round shouldered..but,I,am thinking I bet they never took these drugs, and both live a long life without any very serious problems.. and I do not want Bis.. damaging my esophagus either, the last endoscopy was,ok , tho,I still get reflux so I,think,I,might go,and,chat to,the pharmacist to see if a lesser drug,than Omaprazole might be better..dr not much help on advising which problem I,should be most worried about ..I also take Levothyroxine for Underactive thyroid, ...but I am getting wary of so many tablets, as thankfully I don't feel ill,just get a bit tired but can walk fast and do,hills ok..I broke my ankle 7 years ago..hospital notified hospital, dr never followed,this,up,with me till Dexa lady had no record and told me to ask dr.???

  • Hello Hather ,

    Welll thats extremly interesting !

    I too drink Kefir to soothe my stomach ...and its high in calcium too of course.

    Its interesting that your mum and Gran both lived to a very good age and though had a dowagers hump still got on with life (with no bisphosphonates)

    .My gran is 90 .She seems to have got smaller .She is still independant with no stick and has never broken a bone! (despite falling heavily a few years ago on her knee )

    She had a thyroid problem and had most of it removed and took medication for a while (not now) She is small like me and I wonder if she had a dxa scan what it would show ? I am wary of just merely relying on the results of one machine (I know they also take into account other things too when they predict the likelihood of a fracture in the future)

    Its a shame your doctor didnt follow it up after your ankle was broken as then you could have a few years where you could help to increase your bone density in a more natural way ?

    I really admire you for questioning the taking of Bisphosphonates etc .I wish you well

  • Hey!

    I was diagnosed with Osteopenia last year after breaking my wrist! I was not long finished Chemo for Ovarian cancer and believe that it was the Chemo and Steroids that did the damage to my bones! I too did research about bisphosphonates and decided not to take them! I do take Calcichew and am exercising and doing yoga as well as watching my diet! This is my choice and I would recommend that you do plenty of research in order to arm yourself with information before you make any decisions!

    Heron, one of the contributors on here has some excellent info about going the natural route and has been very successful with it! For information I was 45 when diagnosed and just didn't want to be taking bisphosphonates for a prolonged period!

    Hope this helps!

    Dx

  • Thank you for your help. Hope you are doing well!

You may also like...